It seems as though every time I do my daily research as a cancer patient advocate, I find something that brings new concerns to the forefront. Take for instance a recent article that addresses some very “perplexing” side effects that have been immerging from a variety of immunotherapy treatments for some individuals. Not only do the patients receiving that treatment not know what to expect but also many doctors, especially those outside of the oncology world, don’t recognize or understand the issues with which they are dealing.
There is never a single treatment that will be perfect for everyone unless and until a single reason for cancer is found.Barbara Jacoby
For instance, when a patient began seeing black specks in her right eye, she went to an ophthalmologist and he said she had a torn retina and needed laser surgery. However, according to the article, the patient’s oncologist was skeptical and was worried that she had an eye inflammation, called uveitis that was caused by an immunotherapy drug she had been on for advanced lung cancer. If so, the patient needed a far different treatment, and quickly, in order to avoid vision problems or blindness.
But, the eye doctor, sure of his diagnosis, performed the laser surgery and a few days later, when specks appeared in the patient’s other eye, it was clear she had uveitis, not a torn retina. When she finally got what she needed, steroid eye drops, the inflammation faded but the specks remain, two years later.
This information is not meant to scare people or to make them skeptical about taking recommended cancer treatments. Rather, it is meant to remind every single cancer patient that when you are under any type of treatment and you start experiencing any type of physical changes, you should immediately notify your oncologist. With regard to most currently existing treatments from hormone therapy to radiation to chemotherapy, etc., most, but not all, side effects that a patient might experience are known to your oncologist. Therefore, your treatment course can be changed/modified so as to alleviate if not eliminate adverse side effects while continuing efforts to control and/or eliminate the cancer.
No patient should ever randomly stop a treatment and make any changes without first notifying your oncologist. If you are not satisfied with the response that you receive, you should seek a second, or third, opinion as needed until you are confident in the answers that you have received and are willing to stay on the treatment course suggested. But, should you find yourself dealing with side effects from a treatment that you do not feel are being addressed or that continue to grow, you should definitely find another doctor. No doctor has all of the answers and no patient should have to deal with debilitating side effects from a treatment without a complete understanding about that with which you are dealing and without searching for all of the information available on your particular situation so that you can make a decision on how you personally wish to proceed with your treatment.
Every single person’s physical composition is as individual as his or her fingerprints. Every person’s DNA and the DNA of their cancer are equally unique. Therefore, there is never a single treatment that will be perfect for everyone unless and until a single reason for cancer is found. In my own situation, a hormone therapy treatment for my breast cancer that caused excruciating joint pain is absolutely perfect for my sister even though we both have been diagnosed with the exact same breast cancer type. Therefore, if you experience any side effects from your cancer treatment, you should become your own best advocate and seek immediate answers from your medical treatment. It can make a huge difference not only in your specific cancer treatment but also in the quality of life that you experience while undergoing that treatment.
Powered by Facebook Comments